Tennessee, 2010

Hail and Damaging Winds in Tennessee, June 26, 2010

June 26, 2010 · NWS OHX · 5 events in 2 counties and zones

Severe thunderstorms intially developed during the early afternoon, but became more widespread across central portions of Middle Tennessee during the early evening hours on June 26th. These severe thunderstorms produced thunderstorm wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$178,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms intially developed during the early afternoon, but became more widespread across central portions of Middle Tennessee during the early evening hours on June 26th. These severe thunderstorms produced thunderstorm wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 26, 11:53 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 26, 11:53 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1253 PM CDT SAT JUN 26 2010

.UPDATE...26/18Z AVIATION FORECAST

&&

.AVIATION...
LOOK FOR SCATTERED TSTMS THIS AFTERNOON ACROSS THE MID STATE AS
DIURNAL HEATING CRANKS UP. STORMS WILL BE MOVING EAST AT ABOUT 10
15 MPH AND PRODUCE WET MICROBURSTS CONDITIONS WITH BRIEF HEAVY
RAINFALL AND REDUCED VSBYS FOR A SHORT PERIOD OF TIME. OUTSIDE OF
STORMS GENERALLY VFR CONDITIONS BUT MVFR LATE TONIGHT DUE TO FOG.

BOYD

&&

.PREV DISCUSSION... /ISSUED 925 AM CDT SAT JUN 26 2010/

UPDATE...GRIDS AND ZONES HAVE ALREADY BEEN UPDATED TO MENTION
THUNDER POPS THROUGHOUT THE DAY. SCATTERED CONVECTION ALREADY FIRED
UP OVER OUR NORTHWEST COUNTIES...AND A CELL HAS DEVELOPED OVER
NASHVILLE. DIFFUSE FRONTAL ZONE AND LEFTOVER BOUNDARIES WILL
CONTRIBUTE TO CONTINUED CONVECTIVE DEVELOPMENT AS THE ATMOSPHERE
DESTABILIZES TODAY. POPS WILL RANGE FROM AROUND 10 NORTHEAST TO 40
SOUTHWEST. ALSO ADJUSTED TEMPS UP A DEGREE OR SO...MORNING
SOUNDING AND UPSTREAM COMPARISONS INDICATE MANY AREAS WILL TOUCH
95 TODAY...BUT THAT WILL DEPEND ON EXACTLY WHERE THUNDERSTORMS
OCCUR.

WE ARE NOT UNDER AN SPC SLIGHT RISK FOR SEVERE WX. HOWEVER...GOOD
INSTABILITY WITH WEAK SHEAR WILL PROMOTE ISOLATED DOWBURST WIND
EVENTS. A FEW SEVERE WARNINGS WILL PROBABLY BE ISSUED.

PREV DISCUSSION... /ISSUED 545 AM CDT SAT JUN 26 2010/

AVIATION...BNA/CSV...AFTER TWO DAYS OF SCATTERED CONVECTION,
WE'RE LOOKING AT A DRIER AIR MASS TODAY. AT MOST, WE'LL SEE
ISOLATED AFTERNOON STORMS ACROSS MIDDLE TENNESSEE, SO WILL HANDLE
THIS WITH CB REMARKS IN THE TAF'S. OTHERWISE, LOOK FOR VFR WX W/
GENERALLY LIGHT SW WINDS. PERHAPS SOME LIGHT FOG LATE TONIGHT AT
CSV.

PREV DISCUSSION... /ISSUED 306 AM CDT SAT JUN 26 2010/

ISOLATED TO SCATTERED CONVECTION TODAY UNDER LIGHT SLY FLOW AT
THE SFC WITH A FRONTAL SYSTEM WELL TO THE NORTH OVER THE GREAT
LAKES AND NRN PLAINS. DIRUNALLY MODULATED CONVECTION WILL CONTINUE
THROUGH THE WEEKEND AS THE FRONT WORKS IT WAY SWD INTO THE OH/TN
VALLEYS.

FRONT PUSHES SWD THROUGH THE AREA LATE MON. BUT NOT A LOT OF COOL
AIR BEHIND IT...MAINLY DRIER AIR. THE INITIAL H5 SHORTWAVE MERELY
PUSHES THE FRONT FURTHER SWD. HOWEVER...HIGHS WILL STILL BE IN THE
90S IN THE MON-WED PERIOD. HAVE TO WAIT A DAY OR TWO UNTIL WED NGT
WHEN THE UPPER TROUGH DEEPENS SGFNTLY OVER ERN CANADA AND TURNS
UPPER FLOW MORE NLY. THIS WILL BRING COOLER AIR AND DROP DAYTIME
HIGHS INTO THE MID 80S.

MAIN EFFECT OF THIS SCENARIO IS 3 FOLD: A) REDUCE THE DAYS OF
ABOVE NORMAL TEMPS B) REDUCE THE HUMIDITY AND C) SGFNTLY DIMINISH
THE PROBABILITY OF RAINFALL.

CPC PROGS CONTINUE TO INDICATE ABOVE NORMAL TEMPS IN THE 6-10 AND
8-14 DAY PERIODS. BUT THEN...WE'VE BEEN ABOVE 90 DEGREES FOR 14
OUT OF THE LAST 15 DAYS. SO I GUESS BEING 1-2 DEGREES ABOVE NORMAL
IS BETTER THAN BEING 7-8 DEGREES ABOVE NORMAL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 26, 8:34 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
934 AM CDT SAT JUN 26 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-271445-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
934 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER...ALONG WITH WEAK SURFACE BOUNDARIES...WILL
HELP PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THE STORMS COULD BE
STRONG TO BRIEFLY SEVERE THIS AFTERNOON AND EVENING. THE MAIN SEVERE
HAZARD WILL BE LOCALIZED DAMAGING WIND GUSTS. OTHERWISE...THE
SLOW MOVING STORMS WILL CONTAIN HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN
SUNDAY AND MONDAY. WARM AND HUMID AIR WILL BE OVER THE
REGION...AND A COLD WILL BE APPROACHING.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, Jun 26, 11:45 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT SAT JUN 26 2010

TNZ027-059-261830-
DAVIDSON-WILLIAMSON-
1245 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND WILLIAMSON
COUNTIES...

AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLE MEADE...OR 8 MILES SOUTHWEST OF
DOWNTOWN NASHVILLE...MOVING EAST AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

BOYD

The radar

The Nashville radar (KOHX), 30 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Rutherford

When
June 26, 12:05 PM CST
Where
Rutherford County, 0.77 mi ENE of Smyrna
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.983, -86.517

Trees and power lines were reported downed in Smyrna.

Hail, Davidson

When
June 26, 6:30 PM CST
Where
Davidson County, 0.37 mi W of Providence
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.081, -86.727

Quarter size hail was reported at intersection of Nolensville Road and Harding Place.

Thunderstorm Wind, Davidson

When
June 26, 6:30 PM CST
Where
Davidson County, 1.94 mi WNW of Oglesby to 2.14 mi W of Providence
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.065, -86.759

A survey team consisting of personnel from the NWS and the Metro Nashville Office of Emergency Management surveyed damage in the Grieve Hall area of Southern Davidson County. A microburst, with maximum winds around 90 mph occurred. It resulted in around 100 trees being snapped or uprooted, several buildings with partial uplifting and shingle damage, and four wooden power poles being snapped. Initial damage was noted at the corner of Harding Place and Trousdale Drive. A couple of windows were blown out of a local businesses, several signs were destroyed, and a gas pump was blown over onto a car. The damage area then extended around one mile to the east and south, generally an area bordered by Elysian Fields Road to the north and Trousdale Road to the west.

Hail, Davidson

When
June 26, 6:50 PM CST
Where
Davidson County, 2.21 mi W of Tusculum
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.075, -86.759

Hail of at least golf ball size broke several car windows at a business near the intersection of Trousdale Drive and Blackman Road.

Thunderstorm Wind, Davidson

When
June 26, 6:54 PM CST
Where
Davidson County, 1.32 mi NW of Nashville Cornelia F
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.191, -86.719

Tree was blown down at intersection of Mckennel Drive and Harwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243491, 243465, 244092, 243469, 244082.